Injectable complications: Biofilm phenomenon is among major safety concerns

November 1, 2009
Rochelle Nataloni

As the popularity and options for injectable fillers increase, so does the need for awareness and prevention of complications.

Key Points

Although the vast majority of outcomes from both short- and long-term injectable fillers are successful, nonetheless, pain, swelling, redness, granuloma, induration and infection-related biofilms are possible. Avoiding complications entails educating patients about where and by whom these procedures should be performed, according to Renato Saltz, M.D., newly installed president of the American Society for Aesthetic Plastic Surgery (ASAPS) and a private practice cosmetic surgeon in Park City, Utah.

"Overall, fillers are a great asset to our practices. They're a big component of our non-surgical procedures, especially in a recession when surgeries are down," he says.

Injectable safety

This is also the mission of the Physician Coalition for Injectable Safety ( http://injectablesafety.org/), which counts Dr. Saltz among its members. The goal of the coalition is to educate people and protect the public against unqualified people providing injections; to promote treatment supervised by properly qualified and trained, board-certified doctors; and to promote only the use of federally approved, appropriately administered products, Dr. Saltz explains.

Dr. Saltz also acknowledges that the distinction between clinic and spa isn't always clear to patients, and that this confusion can be further complicated by the hazy distinction between spa and salon.

"This can be confusing for patients, which is why it's so important for us to educate them. For instance, in Utah, my nurse can legally inject fillers under my direct supervision, but in some other states, she can't," Dr. Saltz says. "The bottom line is that patients need to understand that these are minimally invasive procedures with potential complications, and that they should be presented with, and read and sign, an informed consent, and that (these procedures) can be very safe, with excellent results, when performed by a qualified and well-trained medical practitioner."

Taking a complete patient history can help the physician to avoid complications. "For instance," Dr. Saltz says, "I won't use lidocaine in a patient who has a history of lidocaine sensitivity or allergy, and I won't inject the lips of someone who is taking aspirin. I will only know this about the patient if I've spent the time to take a complete medical history. In my practice, patients should be off of aspirin for at least 14 days before getting an injection, or else they could bruise excessively," he adds.

Vitamins, supplements

Dr. Saltz also inquires about use of vitamins and herbal supplements. "If a patient is on a combination of ginko biloba and vitamin E, they have the potential to bleed more. Those are things that you want to be sure you go over with the patient before you stick the first needle in," he says.

"That's why it's best that these procedures be done by only well-trained and qualified physicians who are used to dealing with facial anatomy," he says.

Rod J. Rohrich, M.D., who is in private practice at the Dallas Plastic Surgery Institute, and professor and chairman, department of plastic surgery, UT Southwestern Medical Center, Dallas, points out that while all of the injectable fillers that are approved by the Food and Drug Administration are safe and effective if used properly, even in the best-case scenario there can be complications. He cautions practitioners to be on the lookout for long-term complications.

"We all need to look at the long-term effects. For instance, how do these fillers biodegrade, and what is the likelihood of biofilm reactions? Sometimes we see delayed reactions to fillers - both short- and long-term - that manifest as induration or granulomas, and these may be associated with a phenomenon called biofilm," he explains.

The biofilm phenomenon is characterized by a process during which microorganisms attach to some of the biodegradable filler products, then sit for a while, and then are activated later, manifesting as an abscess, an induration or granuloma.

Biofilm

The biofilm phenomenon is an uncommon injectable-associated complication, but one about which practitioners should be aware, according to Dr. Rohrich.

"Biofilms account for 80 percent of all infections," he says.

To prevent filler-associated biofilm, Dr. Rohrich recommends reducing the "bio-burden" by avoiding immunocompromised patients; practicing careful skin prep; using small needles and not performing intraoral injections; advising patients to forgo makeup for eight hours pre- and post-injection; and steering clear of lip injections in patients with active acne infections.

In cases in which a biofilm develops, Dr. Rohrich recommends treating it as early as possible with a two-drug combination of quinolone/macrolide for 10 days.

"When biofilms occur, they tend to manifest months later. The best thing to do is to treat them early with antibiotics, and if there is any fluctuant, it should be drained. The key is to recognize it early and treat it early."

Related Content:

News | Anti-Aging